What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 15, 3:20 PM EST, 40 minutes earlier.
Area forecast discussion, May 15, 3:20 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
420 PM EDT Thu May 15 2025
.SYNOPSIS...
Upper level disturbances moving atop an upper level ridge building
across the SE US will support mainly diurnal showers and storms and
unseasonably hot temperatures to end the work week. A series of cold
fronts will move through the region over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 420 PM Friday...
* A Thunderstorm Watch has been issued for northern portions of
central NC.
* A risk for strong to severe storms across the northern Piedmont
and northern coastal plain this are possible this afternoon and
evening.
Thunderstorm clusters north of the VA line continue on a easterly
path this afternoon. A few clusters could shift south near the VA/NC
border this afternoon and evening. There is plenty of CAPE across
the northern CWA so any storms that move across the area will have
plenty of instability to continue towards the coast. RNK had a
special sounding release that showed SBCAPE of 4000 j/kg. While the
Hi-Res models have been back and forth all day on coverage and
intensity, the best chance for storms to develop over next few
hours. However, the high cloud coverage has increased this afternoon
reducing some instability and may lower chances of producing any
strong storms across the area. This will be an all or nothing event
where we could get a few showers and isolated storms or we could get
isolated severe storms move across the northern CWA.
There will be a break in the showers and storms late this evening/
and overnight before the second round of storms approach the region
ahead of a cold front. Expect an uptick in precip after midnight as
pre frontal showers and storms develop. Initially these showers and
storms are expected to be on the weaker side but an uptick in recent
AI model guidance has shown a few stronger storms could develop
ahead of the front. This will depend on how stable the atmosphere is
from when/if the first round move across the region.
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 310 PM Friday...
* There is still a fair bit of uncertainty, however a conditional
threat for isolated strong storms Sat aft/eve remains.
Aloft, the sub-tropical ridge will remain suppressed well south of
the area as a closed low tracks ewd across the srn/ern Great Lakes
and Northeast US Sat/Sat night. A couple of shortwave disturbances
within the attendant trough will move across the region on Sat
before the trough shifts ewd out of the area Sat night. At the
surface, the parent low will occlude over the Great Lakes on Sat,
while a secondary low develops over the Northeast US. The attendant
cold front should progress ewd across the area Sat aft/eve as the
secondary low lifts newd along the New England coast.
Uncertainty: The biggest uncertainty continues to be whether the
convection expected to move across the mid-MS and TN Valley regions
tonight, will hold together and move into the area early Sat. And if
it does move into the area, how long it will hold together. Then,
how much the showers and associated cloud cover will stabilize the
atmosphere and/or limit destabilization during the aft/eve, thus
impacting whether showers will re-develop along the front and move
across the area Sat eve/night. Latest hi-res guidance consensus has
the showers/iso storms holding together and moving into the western
Piedmont around daybreak Sat, then weakening and/or dissipating
somewhere over central NC Sat morn.
Convection: Forecast soundings off the NAM show destabilization
across much of the area (albeit briefly in the NW), with highest
CAPE values across the Sandhills and Coastal Plain during the
aft/eve. Max MUCAPE around 2000 J/Kg with effective shear around 40
kts at KFAY and KRWI (and briefly at KRDU). Additionally, with 25-35
kts at the top of the mixed layer, wind gusts in that range will be
possible until the nocturnal inversion sets up Sat eve. Additional
showers/storms could develop during the aft/eve along/ahead of the
front if enough destabilization is realized, and could result in
strong wind gusts and possibly some hail. However, there is still
somewhat low confidence in timing, location, and coverage of that
threat, if it materializes.
Temperatures: Also dependent on what happens with the early
convection Sat morn, but for now expect highs ranging from mid 80s
NW to low 90s SE. Based on current timing of the front, expect lows
to range from low 60s NW to upper 60s SE.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 205 PM Friday...
* Largely unsettled weather is expected for the beginning of the
extended period, until a cold front moves through the region
Wednesday or Thursday.
* Temperatures will remain above average until Wednesday, with below
average temperatures expected Thursday and Friday.
Sunday and Monday, a front is expected to be quasi-stationary to our
south. These days are expected to be mostly dry, however afternoon
showers may develop in the south depending on how far north the
front stalls. Otherwise, temperatures should be around 5 degrees
above average, with maximum temperatures on both days in the low 80s
in the north, to the upper 80s, maybe reaching low 90s in the south.
Sunday and Monday night should also have lows in the 60s.
Rain chances increase again Tuesday afternoon as low pressure
associated with the previously stalled front progresses north of the
region through the mid Atlantic. There is large model spread on the
strength, timing, and location of this system, however models are
generally showing a warm front moving north through the region on
Tuesday, increasing rain chances, and a cold front moving through
the region Wednesday afternoon or Thursday morning. Thus, there are
rain chances Tuesday and Wednesday, which could potentially linger
into Thursday. The best chance for widespread rain currently looks
to be Wednesday afternoon.
Temperatures should fall behind the front, leaving maximum
temperatures in the 70s on Thursday. High pressure should build in
behind the cold fropa, leaving Friday dry and keeping maximum
temperatures in the 70s.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 215 PM Friday...
Forecast confidence is lower than normal wrt to storm potential this
afternoon and evening.
Upper level ridge arching over the Mid-Atlantic region supporting an
increase in cloud coverage and isolated storms this afternoon and
evening. A few isolated severe storms could bring flight
restrictions to any of the northern TAF sites this afternoon and
evening. Strong wind gusts will be the main hazard with these storms
so along with TSRA in the TAF, added gusts up to 45kts in the PROB30
groups. As the low level jet moves through after the initial round
of expected storms, LLWS will be the next aviation hazard late
overnight into early Saturday morning. As the upper level trough
moves offshore, a cold front will bring another round of flight
restrictions Saturday morning. The models have been back and forth
on whether or not the line of storms makes its to the region,
therefore around line of PROB30s for all TAF sites between 09z and
13z for a chance of thunderstorms with flight restrictions.
Outlook: Chances for diurnal isolated to scattered showers and
storms will continue through much of the period. Morning fog and low
stratus will be possible each morning, especially in areas that
received significant rainfall the previous day.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...CBL
NEAR TERM...CA
SHORT TERM...KC
LONG TERM...Helock
AVIATION...CA/CBL
Hazardous weather outlook, May 15, 7:57 AM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
857 AM EDT Thu May 15 2025
NCZ021-022-038>040-073>077-083>086-088-089-161300-
Forsyth-Guilford-Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-
Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
857 AM EDT Thu May 15 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a Level 2, slight risk of severe storms Saturday during the
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-023>028-041>043-078-161300-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne-
857 AM EDT Thu May 15 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Although coverage may be limited, any thunderstorms this afternoon
through early evening will be capable of producing large hail and
damaging wind gusts. An isolated tornado is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a Level 2, slight risk of severe storms Saturday during the
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 2:07 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
307 PM EDT Thu May 15 2025
NCZ041-042-152000-
Johnston NC-Wake NC-
307 PM EDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WAKE AND NORTHERN
JOHNSTON COUNTIES THROUGH 400 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 13 miles southeast of Raleigh, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Raleigh, Smithfield, Garner, Clayton, Zebulon, Knightdale, Micro,
Selma, Wendell, and Kenly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3593 7835 3591 7835 3590 7833 3590 7831
3587 7828 3579 7824 3577 7825 3576 7824
3575 7822 3573 7821 3573 7819 3571 7816
3560 7812 3551 7832 3554 7857 3579 7867
3594 7839
TIME...MOT...LOC 1907Z 253DEG 14KT 3570 7848
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 15, 2:49 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT Thu May 15 2025
NCZ026-027-041>043-078-152045-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wayne NC-Wilson NC-
349 PM EDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WAYNE...
SOUTHWESTERN NASH...EAST CENTRAL WAKE...WESTERN WILSON...NORTHEASTERN
JOHNSTON AND SOUTH CENTRAL FRANKLIN COUNTIES THROUGH 445 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Zebulon, or 12 miles north of Smithfield, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wilson, Zebulon, Fremont, Bailey, Micro, Pine Level, Kenly,
Princeton, Lucama, and Middlesex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3568 7834 3590 7836 3595 7817 3576 7787
3545 7797 3546 7822
TIME...MOT...LOC 1949Z 282DEG 14KT 3570 7830
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
10